Alert archive / Idaho / Winter Storm Watches in 2021

Winter Storm Watch 6, NWS Pocatello, ID

December 9, 2021Blaine County, Custer County, Idaho

NWS Pocatello, ID issued this winter storm watch at Dec 9, 2021, 3:41 AM MST for Blaine County, Custer County, Idaho. It took effect at Dec 11, 2021, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 9, 2021, 3:41 AM MST (10:41 UTC)
In effect from
Dec 11, 2021, 11:00 AM MST
Expired
Dec 10, 2021, 2:24 PM MST
In force
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Custer County, ID

The radar

The Pocatello radar (KSFX), 141 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 10.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2021-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2021-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WWUS45 KPIH 091041
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
341 AM MST Thu Dec 9 2021

IDZ072-073-075-092200-
/O.NEW.KPIH.WS.A.0006.211211T1800Z-211213T1200Z/
Sawtooth/Stanley Basin-Sun Valley Region-Wood River Foothills-
Including the cities of Stanley, Ketchum, Sun Valley, Galena, 
Hailey, Bellevue, and Picabo
341 AM MST Thu Dec 9 2021

...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
LATE SUNDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of up to 2
  feet above 7,000 feet.  6-12 inches below 7,000 feet.

* WHERE...Stanley, Galena Summit, Ketchum, Sun Valley, Hailey,
  Bellevue, and Picabo.

* WHEN...From Saturday morning through Sunday night.

* IMPACTS...Travel could be very difficult.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
3 follow-up statements
380 
WWUS45 KPIH 091928
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
1228 PM MST Thu Dec 9 2021

IDZ072-073-075-101200-
/O.CON.KPIH.WS.A.0006.211211T1800Z-211213T1200Z/
Sawtooth/Stanley Basin-Sun Valley Region-Wood River Foothills-
Including the cities of Stanley, Ketchum, Sun Valley, Galena, 
Hailey, Bellevue, and Picabo
1228 PM MST Thu Dec 9 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH LATE SUNDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 1 to 2
  feet above about 7,000 feet, and 6 to 12 inches below about
  7,000 feet.
 
* WHERE...The Sawtooth Mountains, Stanley Basin, and Wood River
  Valley, including but not limited to Banner Summit, Stanley, 
  Galena Summit, Ketchum, Sun Valley, Hailey, Bellevue, and 
  Picabo.

* WHEN...From Saturday morning through late Sunday night.

* IMPACTS...Travel could be very difficult. In addition to heavy
  falling snow, winds gusting at 15 to 25 MPH may also result in
  blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

KSmith
077 
WWUS45 KPIH 101012
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
312 AM MST Fri Dec 10 2021

IDZ072-073-075-102200-
/O.EXT.KPIH.WS.A.0006.211211T1800Z-211215T0600Z/
Sawtooth/Stanley Basin-Sun Valley Region-Wood River Foothills-
Including the cities of Stanley, Ketchum, Sun Valley, Galena, 
Hailey, Bellevue, and Picabo
312 AM MST Fri Dec 10 2021

...WINTER STORM WATCH NOW IN EFFECT FROM SATURDAY MORNING THROUGH
TUESDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations from
  Saturday through Tuesday of 2 to 4 feet above 7,000 feet, and 10
  to 20 inches below 7,000 feet.  Winds could gust as high as 35 
  mph.

* WHERE...The Sawtooth Mountains, Stanley Basin, and Wood River 
  Valley, including but not limited to Banner Summit, Stanley, 
  Galena Summit, Ketchum, Sun Valley, Hailey, Bellevue, and 
  Picabo.

* WHEN...From Saturday morning through Tuesday evening.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
741 
WWUS45 KPIH 102124
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
224 PM MST Fri Dec 10 2021

IDZ072-073-075-111200-
/O.UPG.KPIH.WS.A.0006.211211T1800Z-211215T0600Z/
/O.NEW.KPIH.WS.W.0008.211211T1800Z-211214T1200Z/
Sawtooth/Stanley Basin-Sun Valley Region-Wood River Foothills-
Including the cities of Stanley, Ketchum, Sun Valley, Galena, 
Hailey, Bellevue, and Picabo
224 PM MST Fri Dec 10 2021

...WINTER STORM WARNING IN EFFECT FROM 11 AM SATURDAY TO 5 AM MST
TUESDAY...

* WHAT...Heavy snow expected. Total three day snow accumulations
  of 2 to 3 feet above about 7,000 feet, and 10 to 20 inches below
  about 7,000 feet. Locally higher amounts are possible. Winds
  will gust as high as 20 MPH in the valleys and 40 MPH at peaks
  and ridgelines. Additional snow accumulations are also likely in
  the Tuesday to Wednesday time period, and warnings or 
  advisories may be extended.

* WHERE...The Sawtooth, Boulder, and Pioneer Mountains, Stanley
  Basin, and Wood River Valley, including but not limited to
  Banner Summit, Stanley, Galena Summit, Sun Valley, Ketchum,
  Hailey, and Picabo.

* WHEN...From 11 AM Saturday to 5 AM MST Tuesday. The heaviest
  snowfall is expected from Saturday evening into early Sunday
  morning, and again Monday morning.

* IMPACTS...Travel could be very difficult to impossible. In
  addition to heavy falling snow, areas of blowing snow will also
  be possible. Commutes will likely be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ074-111200-
/O.NEW.KPIH.WS.W.0008.211211T1800Z-211214T1200Z/
Big Lost Highlands/Copper Basin-
Including the city of Copper Basin
224 PM MST Fri Dec 10 2021

...WINTER STORM WARNING IN EFFECT FROM 11 AM SATURDAY TO 5 AM MST
TUESDAY...

* WHAT...Heavy snow expected. Total three day snow accumulations
  of 2 to 3 feet above about 7,500 feet, and 7 to 14 inches below
  about 7,500 feet. Winds will gust as high as 20 MPH in the 
  valleys and basins and 40 MPH at peaks and ridgelines. 
  Additional snow accumulations are also likely in the Tuesday to 
  Wednesday time period, and warnings or advisories may be 
  extended.

* WHERE...The Big Lost Highlands and Copper Basin.

* WHEN...From 11 AM Saturday to 5 AM MST Tuesday. The heaviest
  snowfall is expected from Saturday evening into early Sunday
  morning, and again Monday morning.

* IMPACTS...Travel could be very difficult to impossible. In
  addition to heavy falling snow, areas of blowing snow will also
  be possible. Commutes will likely be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ066-111200-
/O.NEW.KPIH.WS.W.0008.211212T0300Z-211214T1200Z/
Centennial Mountains - Island Park-
Including the cities of Island Park and Kilgore
224 PM MST Fri Dec 10 2021

...WINTER STORM WARNING IN EFFECT FROM 8 PM SATURDAY TO 5 AM MST
TUESDAY...

* WHAT...Heavy snow expected. Total three day snow accumulations
  of 2 to 3 feet above about 7,000 feet, and 8 to 16 inches below
  about 7,000 feet. Locally higher amounts are possible. Winds 
  will gust as high as 30 MPH. Additional snow accumulations are 
  also likely in the Tuesday to Wednesday time period, and 
  warnings or advisories may be extended.

* WHERE...The Centennial Mountains and Island Park region,
  including but not limited to Raynolds Pass, Targhee Pass, Island
  Park, and Ashton Hill.

* WHEN...From 8 PM Saturday to 5 AM MST Tuesday. The heaviest
  snowfall is expected from Saturday night into Sunday morning,
  and again Monday morning into Monday afternoon. The strongest
  winds are expected Sunday afternoon.

* IMPACTS...Travel could be very difficult to impossible. In
  addition to heavy falling snow, areas of blowing snow will also
  be possible. Commutes will likely be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ069-071-111200-
/O.NEW.KPIH.WW.Y.0018.211211T1800Z-211214T1200Z/
Lost River Range-Frank Church Wilderness-
Including the cities of Borah Peak and Clayton
224 PM MST Fri Dec 10 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM SATURDAY TO 5 AM
MST TUESDAY...

* WHAT...Snow expected. Total three day snow accumulations of 4 to
  12 inches, with locally higher amounts near peaks and
  ridgelines. Winds will gust as high as 35 MPH. Additional snow 
  accumulations are also likely in the Tuesday to Wednesday time 
  period, and warnings or advisories may be extended.

* WHERE...The Lost River Range and Frank Church Wilderness,
  including Clayton.

* WHEN...From 11 AM Saturday to 5 AM MST Tuesday. The heaviest
  snowfall is expected from Saturday evening into early Sunday
  morning, and again Monday morning.

* IMPACTS...Travel could be difficult. In addition to falling 
  snow, areas of blowing snow will also be possible. Commutes will
  likely be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ051-052-064-067-068-111200-
/O.NEW.KPIH.WW.Y.0018.211212T0300Z-211214T1200Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Big Hole Mountains-
Beaverhead - Lemhi Highlands-Lost River Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Victor, Dubois, Spencer, 
Edie School, Small, Howe, Arco, Mackay, and Chilly
224 PM MST Fri Dec 10 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM SATURDAY TO 5 AM
MST TUESDAY...

* WHAT...Snow expected. Total three day snow accumulations of 4 to
  10 inches, except lower totals of 2 to 4 inches across southern
  Lincoln County including Shoshone, and east of Arco including 
  most of the Arco Desert and Mud Lake region. Winds will gust as 
  high as 35 MPH. Additional snow accumulations are also likely in
  the Tuesday to Wednesday time period, and warnings or 
  advisories may be extended.

* WHERE...The Shoshone Lava Beds, Lost River Valleys, Arco Desert,
  Big Hole Mountains, and much of Clark County, including but not
  limited to Shoshone, Carey, Tom Cat Summit, Willow Creek Summit,
  Mackay, Arco, Idaho National Laboratory, Telegraph Hill, Mud
  Lake, Dubois, Monida Pass, and Pine Creek Pass.

* WHEN...From 8 PM Saturday to 5 AM MST Tuesday. The heaviest
  snowfall is expected from Saturday night into Sunday morning,
  and again Monday morning into Monday afternoon.

* IMPACTS...Plan on slippery road conditions. In addition to falling
  snow, areas of blowing snow will also be possible. Commutes 
  will likely be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

KSmith

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this winter storm watch went out at Dec 9, 3:37 AM MST, 4 minutes earlier.

Area forecast discussion, Dec 9, 3:37 AM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
337 AM MST Thu Dec 9 2021

.SHORT TERM...Today through Friday night.
Colder, seasonable air has settled in across the area.
A storm system will pass south of the region today bringing
precipitation to a large chunk of Nevada and Utah. Most of eastern
and central Idaho will remain dry. The Bear Lake and Idaho Wasatch
may get clipped by this system, possibly seeing some light snow
accumulations. Expect to see breezy but sub-advisory level winds
today. A trough of low pressure will arrive on Friday. This will
bring snow showers to the high country. Snow amounts look very
light, generally less than an inch. Winds will remain breezy but
shouldn't reach advisory levels.

13

.LONG TERM...Saturday through next Thursday.
An impressive storm is expected to impact the northwestern portions
of our region this weekend.  We'll see precipitation moving inland
as the PNW trough moves further south, approaching the coast.
Southerly/Southwesterly flow looks to be present during this
timeframe, which will be favorable for precipitation enhancement in
the Central Mountains.  We've issued a Winter Storm Watch for
Saturday through Sunday night for Hailey up to Stanley and the
surrounding areas. Our current snow total forecast for this event is
1-2 feet in the mountains and up to 10 inches in the valleys.

This is just the beginning of what looks to be a very active week.
Sunday forward we will see waves pass through the region off of the
upper-level trough, bringing precipitation into the forecast
throughout the remainder of the long-term period.  There is still
uncertainty in the PNW trough placement as we progress through the
week, as well as its depth.  Moderate-heavy snowfall in the
mountains is possible, but it is still far off to forecast totals.
Considering the mild temperatures during the majority of this
timeframe, rain/snow mix is expected in the lower elevations until
later into the forecast period when temperatures are a bit colder.
Cropp

&&

.AVIATION...VFR/MVFR conditions at all sites throughout the
forecast period.  MVFR ceilings may be a concern at KIDA and KDIJ
through the early morning before increased winds help facilitate low-
level mixing and drying out. Winds will be breezy again today, with
20+ kt gusts forecasted at KPIH, KIDA, and KBYI. Cropp

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Saturday morning through late Sunday
night for IDZ072-073-075.

&&

Nearby

Winter Storm Watches in Idaho, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.